Can T3 cause joint pain

I have been on 100 thyroxine for years but recently was prescribed T3 - 10 twice daily. After only a few days I was beginning to feel a lot better rested etc but for the last 2 nights I have woken after 2 hours with horrendous joint pai - legs and hips. Does anyone know if T3 could cause these pains after being on the medication for only a week. Thank you all

15 Replies

  • Is the T3 you've been prescribed Mercury Pharma, by any chance? And if so, have you tried MP levothyroxine at any point? I just wonder because I had awful joint pains on 25mcg Mercury Pharma levo after less than a week, having had no problems at all with another brand, and I see that they use some of the same fillers in their T3.

  • Yes Impala the T3 I have is by Mercury Pharma - I have had problems getting a pharmacy and this is the nearly the end of their stock. I definitely know that one brand of thyroxine used to give me headaches but I can't remember which one as it was the 25 dosage

  • Cassandra, my apologies for the long delay in replying - I've been wiped out these past few days. I see below that people with far more technical knowledge that I possess have given you some guidance as to what may be going on. The brand thing I mentioned may be a red herring, or it may be worth keeping in the back of your mind if the revised dose doesn't work as hoped. I do hope you soon feel better.

  • Are you on T3 only or T3 and levo?

  • Before seeing consultant I was on 100 thyroxine - he then prescribed me 20 daily T3 - I asked him if I should cut down dosage of thyroxine but he said no to take 100 thyroxine plus 10 T3 first thing in the morning and then 10 of T3 at 1 pm. I had told him that on 100 thyroxine I felt I still had a lot of symptoms but when I went up to 125 thyroxine I felt jittery and had palpitations. I'm wondering if he has given me the right advice and should he have told me to reduce the thyroxine. I'm wondering whether to cut down on thyroxine or both

  • If you were still having symptoms on 100mcg I think it's o.k. he added 20mcg of T3 but (and I'm not medically qualified) I would have taken 10mcg of T3 plus 100mcg T4. for several weeks taking note of my pulse/temp.

    If I had a choice I would plump for T3 every time as my experience of levo is something I wouldn't repeat.

    Do you have a copy of your most recent blood test results with the ranges to put on a new post for comments.

    Levo has to be converted into sufficient T3 because that's what our receptor cells use. If someone is thyroid hormone resistant, which means your body cannot absorb properly the hormones it is recommended to take T3 only but those people need large doses which ordinary users (like me) and would be overdosed. Any thyroid hormones we take we can take too much but we either miss the next day's dose or reduce it and carry on with the reduced dose.

    You could experiment by reducing levo to 75mcg and taking 20mcg of T3 together that would give you an approx dose of 135mcg levo, i.e. 75mcg + 60mcg (20mcg T3) = 135mcg approx.

    The purpose of replacing our thyroid hormones is to give us as near as possible good health with no symptoms so that's the aim.

    Going back a bit how did you feel on 100mcg of levo - your original dose?

  • Thank you for your reply. While on 100 thyroxine I had put on weight and have a lot of fluid retention - when it was increased I felt the problem got worse - also insomnia every night. My memory and clear thinking we're awful along with breathlessness - couldn't walk the dogs to exercise so each problem was adding to the load. After a couple of days on T3 my brain seemed to function better and then on Monday I felt a lot worse. I don't know how to repost my results but I sent it entitled results from blue horizon about 2 months ago. I think I will try cutting down to 75 thyroxine plus 10 T3 for a week to see how things go. Do you think I should take the T3 in one dose or divide into two. Your help and advice is very much appreciated. I don't see the consultant for another 2 weeks but should I tell him about altering the dosage or say nothing? I know some consultants don't like their advice to be ignored

  • I think it's fine to reduce levo as you are having different symptoms. I have taken T4/T3 together and there was no problem. Now I'm on T3 only I don't split the dose either and the benefit is because I feel well, is that I forget I have hypo and don't need to carry tablets about or remember to take it. I am freer. Also Dr Lowe says none of his patients have ever split doses on NDT or T3. He's never prescribed levo. As you were on 100mcg

    Also you do need an empty stomach so you'd have to ensure you last ate about 2 hours before taking T3.

    As your Endo didn't reduce your dose of levo I would be tempted to drop 50mcg of levo and take your T3 as that's whats needed in the cells and see how you feel in a couple of days. Being mindful I'm not medically qualified. My GP dropped my dose of T4 by 25mcg and added 10mcg of T3 initially. i.e. 50mcg levo is nearly equal to 20mcg levo (which is approx 60mcg levo 'in effect'. Sometimes the least we say the better and they may be peeved the patient is taking control.


  • Cassandra, T3 has helped with my joint pain - but I'm on Tiromel - maybe it is the fillers you're having trouble with X

  • Cassandra, 20mcg T3 is equivalent to 60mcg Levothyroxine. It's a large dose increase. Skip a couple of T3 doses and reduce to 10mcg for a week to see whether the pain resolves. If you need to increase T3 do so in 5mcg increments weekly.

  • Yes that would mean 100 thyroxine plus 20 T3 would be roughly equivalent to 160 thyroxine - I can't understand that he didn't reduce thyroxine as I had told him going from 100 to 125 made me jittery. I just hope the joint pains stop

  • Hi Impala,

    Interesting reading on pain with t3. I was on various amounts of NDT and I couldn't work out where my feet, ankle, knee and groin issues where all coming from. I actually ended up in hospital for afoot X-ray in June with severe tendonitis. It was horrendous. That was on around 1.25 grains. When I moved to 1.85 I became toxic- 5 bowel movements in one morning! i immediately stopped all NDT and that was on Saturday past. I'm waiting for my system to clear itself. I'm actually ok now. I'm giving time to see if I notice feet etc.. Issues.


  • Hi Mark and my apologies for the delay in replying to you. It sounds as if you've really gone through the wringer with NDT - I do hope you soon feel much better, and also that you find a treatment that works for you.

  • Hi Angela and sorry if I'm being a bit slow, but my brain is very soupy today: you're saying that the quality of medication may vary so much between brands that *that*, rather than the other ingredients, is what causes bad reactions in cases where there's no allergy, if I've understood correctly.

    I'd really like to learn more of your thoughts about this, if you have time - I've been concerned that *if* I'm able to get T3 prescribed through the NHS, I may encounter the same issues as I had with MP T4 (but not my usual brand of T4), and your theory suggests I might not, which would be terrific news!

  • Thanks for coming back to me. Yes, I can see how quality would vary between brands - and perhaps even batches - and that a poorer quality might well cause a resurgence of old symptoms. I'm not clear though why it is the quality rather than the fillers that is the problem when it comes to new symptoms.

You may also like...